Reprint requests to Dr Dunn at 1415 Tulane Ave, New Orleans, LA 70112.
Ticarcillin disodium is a semisynthetic penicillin, structurally similar to carbenicillin but more active in vitro against Pseudomonas aeruginosa.1,2 Ticarcillin therapy alone or in combination with aminoglycoside antibiotics is frequently administered to children with cystic fibrosis during acute exacerbations of their pulmonary disease. Adverse reactions associated with ticarcillin administration are usually infrequent and mild but include phlebitis, eosinophilia, hypokalemia, transaminassemia, and diarrhea.1,3 Although granulocytopenia has been associated with the administration of most penicillin derivatives, including carbenicillin, this reaction has only recently been implicated in association with one case of ticarcillin administration in an adult.4 We describe a child with cystic fibrosis in whom a multi-organ-system toxic reaction developed during ticarcillin therapy.
Report of a Case.—A 2½-year-old, 12.7-kg boy with cystic fibrosis was admitted to a hospital because of persistent cough and "breathlessness." Physical